The New York State Department of Health is looking into 34 cases involving patients, ages 15 to 46 years old, who used cannabis vape products. Officials said they found high levels of vitamin E acetate in nearly all of the samples they investigated.
"Vitamin E acetate is a commonly available nutritional supplement that is not known to cause harm when ingested as a vitamin supplement or applied to the skin," the department said in a statement earlier this week. "However, the Department continues to investigate its health effects when inhaled because its oil-like properties could be associated with the observed symptoms."
Speaking at Saturday's New York City Labor Day Parade, the governor told reporters, "There's an investigation ongoing. Nobody knows exactly what it is. There's some suggestion that it's linked to vitamin E, et cetera. But our health guidance is no one should use vaping products, period, until we know what it is."
Health Commissioner Dr. Howard Zucker followed up with a statement, which read, "Heeding the warnings from CDC and at the direction of Governor Cuomo, today I am urging New Yorkers to stop using vape products while the investigation into the definitive cause of reported vaping-associated illnesses nationwide can be better determined. The Wadsworth Center, New York State's public health laboratory, is diligently testing both cannabis and nicotine-containing vape products received from people experiencing serious lung-related illnesses."
More guidance is expected in the coming days.
Web Extra: Watch Gov. Cuomo Talk About Vaping At NYC Labor Day Parade
"The CDC is playing politics with peoples' health by not issuing clear and specific warnings about avoiding vaping illegal marijuana oil products, as several state health departments have done. Every day it is becoming more clear that these illnesses and deaths are being caused by THC-containing street vapes, not store-bought nicotine vaping products, yet the CDC is still doubling down on creating anti-vaping hysteria," American Vaping Association President Gregory Conley said in a statement Friday. "Adult smokers should not be scared off from using store-bought nicotine vaping products to quit smoking."
Health officials warn of pulmonary symptoms, including cough, shortness of breath and chest pain, as well as gastrointestinal symptoms, including nausea, vomiting and diarrhea, along with fatigue, fever, headache and weight loss. Any vape users who experience those symptoms are urged to contact their doctor immediately.
Click here to read more about the CDC's investigation.
(© Copyright 2019 CBS Broadcasting Inc. All Rights Reserved. The Associated Press contributed to this report.)
for more features.